Iowa, 2024Flooding in Iowa, June 1 to 14, 2024
June 1 to 14, 2024 · NWS FSD · 5 events in 2 counties and zones
Elevated river levels along portions of the Little Sioux and Ocheyedan River Basins continued from May into early June due to ongoing wet and rainy conditions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated river levels along portions of the Little Sioux and Ocheyedan River Basins continued from May into early June due to ongoing wet and rainy conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 9:31 PM CST, 2 hours 29 minutes earlier. Its key messages:
- Showers and isolated thunderstorms east of Interstate 29 will end from west to east through the nighttime hours.
- Ingredients are coming together for a potential severe weather outbreak on Sunday afternoon and night. Stay tuned for updates.
- Tuesday will be the next better chance for severe weather, but still some question marks, the main one being a potential MCS late Monday night into Tuesday morning which could push the deeper instability south and really limit Tuesday afternoon potential.
Area forecast discussion, May 31, 9:31 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1031 PM CDT Fri May 31 2024
.KEY MESSAGES...
- Showers and isolated thunderstorms east of Interstate 29 will
end from west to east through the nighttime hours.
- Ingredients are coming together for a potential severe weather outbreak
on Sunday afternoon and night. Stay tuned for updates.
- Tuesday will be the next better chance for severe weather, but
still some question marks, the main one being a potential MCS
late Monday night into Tuesday morning which could push the
deeper instability south and really limit Tuesday afternoon
potential.
&&
.DISCUSSION...
Issued at 207 PM CDT Fri May 31 2024
Showers and thunderstorms with locally heavy rain will continue
through sunset, then gradually diminish and shift east through the
night. Model soundings indicate about 500 to 1000 J/kg CAPE so
instability is marginal and shear is very weak so heavy rain and
maybe some pea hail are the main concerns. One other thing to watch
for will be funnels and possibly a brief landspout. Low LFC's, 0-3km
CAPE of 125-175 J/KG and weak winds in and above the boundary y layer
are all supportive. Looking like a decent chance for a small area of
1-3 inches of rain, especially in northwest IA and far southeast SD.
With saturated ground and light winds tonight some patchy fog will
be possible. Lows should be mainly in the 50s with a few 40s
possible in central SD.
Saturday should be a fairly quiet day with dry mid levels.
Instability begins to build back to the north into southwest and
south central SD. This is mainly elevated instability as the surface
based instability looks capped. Even the elevated instability will
be fighting a cap so the chances will remain on the lower side for
now with just a small chance for severe weather. Temperatures will
be mild with highs mostly in the mid 70s.
Saturday night into Sunday morning will see some elevated
instability build a little farther north into central SD towards the
James Valley. Elevated instability might approach 1500 J/kg wit h
moderate amounts of shear so at least some isolated hailers
would be possible during this time.
A relatively strong wave and associated cold front will move into
central SD on Sunday afternoon with unstable air in place ahead of
this boundary. The EC ensemble and GEFS both showing a very good
chance for CAPE values to exceed 2000 J/kg which is backed up by the
latest GFS and Nam sounding output. Assuming 2000-2500 J/kg CAPE and
30-40 knots of shear would expect a few supercells in central SD
towards the James Valley with a likely transition to something more
linear between 6-8 pm.
Monday should be a quick quieter warm day as another trough develops
and moves in for Tuesday. Still a lot of question marks for Tuesday
with timing of the wave which will obviously play a role in any
severe potential. If timing does allow for afternoon and evening
thunderstorms and a morning MCS does not suppress instability south
there should be enough support for severe weather. But again, a lot
of question marks.
Wednesday into Friday looks like northwest flow aloft will develop
which should help bring a drier pattern with seasonally warm
temperatures. Lows generally in the 50s with highs in the 70s to
lower 80s.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1030 PM CDT Fri May 31 2024
Showers east of Interstate 29 will end from west to east through
08Z. Latest hi-res guidance has MVFR/IFR stratus developing
behind the exiting showers, with some potential for patchy fog
for portions of the area toward 12Z. Any low stratus will lift
by Saturday morning. Winds will continue to be light through
Saturday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, May 31, 5:47 AM CST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
647 AM CDT Fri May 31 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-011200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
647 AM CDT Fri May 31 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Showers and occasional thunderstorms are expected to redevelop during
the late morning and continue into tonight. Severe weather is not
expected, but locally heavy rainfall is possible. Some locations may
see over an inch of rain through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periodic moderate chances for showers and storms return Saturday
night into early next week. Severe weather and locally heavy rain
are possible late Sunday into Sunday night, so be sure to monitor the
weather forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038>040-050-052>055-057>061-063>065-068-011200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
647 AM CDT Fri May 31 2024
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periodic moderate chances for showers and storms return Saturday
night into early next week. Severe weather and locally heavy rain
are possible late Sunday into Sunday night, so be sure to monitor the
weather forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 31, 9:47 PM CST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1047 PM CDT Fri May 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tornado 1 ENE Sheldon 43.19N 95.82W
05/31/2024 O'Brien IA Emergency Mngr
Corrects previous tstm wnd dmg report from 1
ENE Sheldon. Multiple RVs flipped and roof
ripped off a machine shed. Upon further
investigation, damage was caused by a brief
tornado.
&&
PRFlood, Dickinson
- When
- June 1, 12:00 AM CST to June 11, 4:00 PM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of Fuller Fld Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
The Little Sioux River near Milford continued above flood stage from May, cresting around 3.67 ft above flood stage (15.67 ft) on June 4th. This crest is in the Moderate Stage. The river then fell below flood stage on the afternoon of June 11th.
Flood, Clay
- When
- June 1, 12:00 AM CST to June 11, 4:00 PM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.59 mi NE of Everly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
The Little Sioux River near Milford continued above flood stage from May, cresting around 3.67 ft above flood stage (15.67 ft) on June 4th. This crest is in the Moderate Stage. The river then fell below flood stage on the afternoon of June 11th.
Flood, Clay
- When
- June 1, 12:00 AM CST to June 12, 1:00 PM CST
- Where
- Clay County, 0.78 mi WNW of Fostoria to 2.76 mi W of Fostoria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.184
The Little Sioux River above Spencer at Hwy 18 continued above flood stage from May, cresting around 1.99 ft above flood stage (1323.99 ft) on June 6th. The river then fell below flood stage on the afternoon of June 12th.
Flood, Clay
- When
- June 1, 12:00 AM CST to June 14, 10:00 PM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
The Little Sioux River at Spencer continued above flood stage from May, cresting around 2.17 ft above flood stage (10.17 ft) on June 2nd. This crest is in the Moderate Stage. The river then fell below flood stage on the evening of June 14th.
Flood, Clay
- When
- June 1, 11:00 AM CST to June 7, 7:00 PM CST
- Where
- Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.130, -95.290
The Ocheyedan River near Spencer rose above flood stage the morning of June 1st, cresting around 2.21 feet above flood stage (10.21 feet) on June 2nd. This crest is in the Moderate Stage. The river then fell below flood stage on the evening of June 7th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, June 1 to 3, 20241 death · 1 injured · $417,000 · 2.75 in hail · 48 events
- Flash Flooding and Hail in Louisiana, June 1 to 2, 2024$132,000 · 1 in hail · 21 events
- Tornado and Flash Flooding in Texas, June 1, 2024$50,000 · 3.5 in hail · 9 events
- Flash Flooding and Hail in Texas, June 1 to 2, 2024$50,000 · 1 in hail · 5 events
- Flash Flood and Damaging Winds in Texas, June 1, 2024$45,000 · 87 kt wind · 4 events
- Excessive Heat and Heat in Texas, June 1 to 6, 202432 events
- Excessive Heat and Heat in Texas, June 1 to 5, 202425 events
- Tornadoes and Flood in Texas, June 1 to 3, 2024EF0 · 20 events
- Flash Flooding and Hail in Texas, June 1, 20241 in hail · 18 events
- Drought in New Mexico, June 1 to 30, 202417 events
- Drought in New Mexico, June 1 to 30, 202417 events
- Hail and Damaging Wind in Kansas, June 1, 20243 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182229, 1182230, 1182231, 1182234, 1182226.